Pennsylvania, 2002

Tornado in Pennsylvania, November 10, 2002

November 10, 2002 · NWS PBZ · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
19
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Nov 10, 7:25 PM EST, 29 minutes earlier.

Area forecast discussion, Nov 10, 7:25 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
725 PM EST SUN NOV 10 2002

UPDATED ZNS FOR TORNADAO WATCH.

FCSTID =   14
PIT   56  61  39  48 /  90  30  10  30
HLG   57  63  40  49 /  90  30  10  30
MGW   57  63  40  49 /  90  30  10  30
ZZV   55  61  39  49 /  90  10  10  10
PHD   54  60  38  49 /  90  10  10  10
FKL   52  57  35  44 /  90  30  10  30
DUJ   52  57  35  44 /  90  30  10  30
LBE   57  62  38  47 /  90  40  10  40
BTP   54  59  37  46 /  90  30  10  30
IDI   56  60  37  46 /  90  40  10  40
ODM   53  59  34  44 /  90  40  10  40

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Nov 10, 6:20 AM EST, 13 hours 34 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-101300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
620 AM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS THE
ENTIRE AREA.  WHILE THESE STORMS CAN FORM ANYWHERE ACROSS THE
FORECAST AREA...THE REGION MOST LIKELY TO BE AFFECTED IS ALONG AND
SOUTH OF INTERSTATE 70...OR ROUGHLY SOUTH OF A LINE FROM ZANESVILLE
OHIO...TO WHEELING WV...TO WASHINGTON PA.

THESE STORMS HAVE THE POTENTIAL OF PRODUCING DAMAGING STRAIGHT-LINE
WINDS OF 60 MPH OR MORE AS THEY MOVE ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 10, 5:45 PM EST, 2 hours 9 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-110300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 PM EST SUN NOV 10 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH MIDNIGHT...

THE NATIONAL WEATHER SERVICE SAYS THAT THUNDERSTORMS MAY CONTAIN
STRONG WIND GUSTS AND HEAVY DOWNPOURS OVER THE HEAD OF THE OHIO
REGION THIS EVENING AND TONIGHT.  THERE IS A SLIGHT RISK THAT
THUNDERSTORM WIND GUSTS WILL EXCEED 60 MPH...CAUSING DAMAGE.  LARGE
HAIL IS ALSO A POSSIBILITY WITH THESE THUNDERSTORMS. RAIN AMOUNTS
MAY EXCEED ONE INCH IN A SHORT PERIOD...CAUSING WATER PONDING IN LOW
LYING AREAS. FREQUENT CLOUD TO GROUND LIGHTNING WILL POSE AN
ADDITIONAL THREAT FROM THE THUNDERSTORMS.

A LINE OF SEVERE THUNDERSTORMS DEVELOPED OVER WESTERN OHIO LATE THIS
AFTERNOON...AND THE LINE WILL CONTINUE TO MOVE TOWARD EASTERN
OHIO AND WESTERN PENNSYLVANIA THROUGH THE EVENING HOURS. IF THE
ATMOSPHERE REMAINS UNSTABLE...THE LINE OF INTENSE THUNDERSTORMS WILL
MOVE ACROSS WESTERN PENNSYLVANIA AND WESTERN MARYLAND BEFORE
MIDNIGHT.

IF THE LINE REMAINS UNSTABLE AFTER DARK...THE SKYWARN NET MAY HAVE
TO BE ACTIVATED THIS EVENING AND TONIGHT.
Special weather statement, Nov 10, 7:52 PM EST, 2 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-110500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
752 PM EST SUN NOV 10 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
THIS SUNDAY NIGHT AND MONDAY MORNING UNTIL 1200 AM EST FOR THE
FOLLOWING COUNTIES...

IN OHIO...

BELMONT             CARROLL             COLUMBIANA
COSHOCTON           GUERNSEY            HARRISON
JEFFERSON           MONROE              MUSKINGUM
NOBLE               TUSCARAWAS

IN PENNSYLVANIA...
ALLEGHENY           ARMSTRONG           BEAVER
BUTLER              CLARION             FAYETTE
FOREST              GREENE              INDIANA
JEFFERSON           LAWRENCE            MERCER
VENANGO             WASHINGTON          WESTMORELAND

IN WEST VIRGINIA...

BROOKE              HANCOCK             MARION
MARSHALL            MONONGALIA          OHIO
WETZEL

A TORNADO WATCH MEANS TORNADOES ARE POSSIBLE. IF TORNADOES BECOME
CERTAIN...WARNINGS WILL BE ISSUED.

The radar

The Pittsburgh radar (KPBZ), 83 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Mercer

When
November 10, 7:54 PM EST to 8:02 PM EST
Where
Mercer County, Sharpsville
Rating
F2
Path length
7 mi
Path width
500 yd
Deaths
1 direct, 0 indirect
Injuries
19 direct, 0 indirect
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
41.250, -80.467

Starting about 7:54 PM, an F2 tornado touched down near Trout Island Road, east of Sharpsville. The tornado traveled northeast at 50 mph, crossed Route 18, then ripped into Clark. It crossed Shenango River Lake and tracked to New Hamburg, where it dissipated 8:02 PM. The tornado path was 7 miles long, about 500 yards wide at its maximum, in the town of Clark. Maximum winds estimated 155 mph. Majority of damage and all injuries occurred in Clark. Fifteen homes completely destroyed, 13 major damage, 29 had minor damage. One business destroyed; 1 suffered major damage. A large number of trees were snapped or toppled. Large truck was overturned. One van was thrown across Route 258. Several other vehicles were moved by the tornado or suffered considerable damage. Strongest tornado in Mercer county since May 31,1985.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Mercer2002-11-1081MalePermanent HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyThe tornado archive for Pennsylvania, 2002Warnings in Pennsylvania, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323155.